Chaos in Relativity and Cosmology

Authors: Contopoulos, G.1; Voglis, N.2; Efthymiopoulos, C.1

Source: Celestial Mechanics and Dynamical Astronomy, Volume 73, Number 1-4, 1999 , pp. 1-16(16)

Publisher: Springer

Buy & download fulltext article:


Price: $47.00 plus tax (Refund Policy)


Chaos appears in various problems of Relativity and Cosmology. Here we discuss (a) the Mixmaster Universe model, and (b) the motions around two fixed black holes. (a) The Mixmaster equations have a general solution (i.e. a solution depending on 6 arbitrary constants) of PainlevĂ© type, but there is a second general solution which is not PainlevĂ©. Thus the system does not pass the PainlevĂ© test, and cannot be integrable. The Mixmaster model is not ergodic and does not have any periodic orbits. This is due to the fact that the sum of the three variables of the system (α +  + ) has only one maximum for  = _m and decreases continuously for larger and for smaller . The various Kasner periods increase exponentially for large . Thus the Lyapunov Characteristic Number (LCN) is zero. The "finite time LCN" is positive for finite  and tends to zero when  → ∞. Chaos is introduced mainly near the maximum of (α +  + ). No appreciable chaos is introduced at the successive Kasner periods, or eras. We conclude that in the Belinskii-Khalatnikov time, , the Mixmaster model has the basic characteristics of a chaotic scattering problem. (b) In the case of two fixed black holes M_1 and M_2 the orbits of photons are separated into three types: orbits falling into M_1 (type I), or M_2 (type II), or escaping to infinity (type III). Chaos appears because between any two orbits of different types there are orbits of the third type. This is a typical chaotic scattering problem. The various types of orbits are separated by orbits asymptotic to 3 simple unstable orbits. In the case of particles of nonzero rest mass we have intervals where some periodic orbits are stable. Near such orbits we have order. The transition from order to chaos is made through an infinite sequence of period doubling bifurcations. The bifurcation ratio is the same as in classical conservative systems.

Document Type: Regular Paper

Affiliations: 1: Research Center for Astronomy, Academy of Athens; Department of Astronomy, University of Athens 2: Department of Astronomy, University of Athens

Publication date: January 1, 1999

Related content


Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content

Text size:

A | A | A | A
Share this item with others: These icons link to social bookmarking sites where readers can share and discover new web pages. print icon Print this page